Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Nashville, TN

May 27, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 6:51 PM CDT for 5 counties in Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 6:51 PM CDT (23:51 UTC)
Expired
May 27, 2017, 7:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Davidson County, TN, Macon County, TN, Robertson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:13 PM CDTTSTM WND DMG2 Ne Green Hill, TNSEVERAL TREES DOWN IN NORTH MOUNT JULIET. TREE DOWN WITH ROADWAY BLOCKED AT DAVIDS CORNER ROAD AND BENDERS FERRY ROAD. TREES DOWN IN ROADWAY AT 6171 SAUNDERSVILLE ROAD AND SAUNDERSVILLE ROAD NEAR DEERFIELD DRIVE. TREE DOWN AT 171 SAUNDERSVILLE FERRY ROAD.
May 27, 7:15 PM CDTTSTM WND DMGGallatin, TNTREE FELL ON CAR ON HULL CIRCLE IN GALLATIN. NO INJURIES.
May 27, 7:16 PM CDTTSTM WND DMGGallatin, TNTREE SNAPPED AT GALLATIN MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KOHX 272351
SVROHX
TNC037-111-147-165-189-280015-
/O.NEW.KOHX.SV.W.0150.170527T2351Z-170528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
651 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Davidson County in Middle Tennessee...
  Sumner County in Middle Tennessee...
  Northwestern Wilson County in Middle Tennessee...
  Northwestern Macon County in Middle Tennessee...
  Eastern Robertson County in Middle Tennessee...

* Until 715 PM CDT

* At 651 PM CDT, a severe thunderstorm was located near Greenbrier,
  or 7 miles east of Springfield, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Gallatin, Springfield, Madison, Hendersonville, Mount Juliet,
  Goodlettsville, White House, Millersville, Greenbrier, Lakewood,
  Westmoreland, Ridgetop, Cross Plains, Portland, Hermitage, Old
  Hickory, Joelton, Orlinda, Mitchellville and Bledsoe Creek State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8614 3606 8661 3630 8694 3637 8691
      3638 8691 3665 8669 3665 8659 3663 8657
      3665 8651
TIME...MOT...LOC 2351Z 295DEG 40KT 3646 8675 

HAIL...1.00IN
WIND...70MPH
 
$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 4 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
647 PM CDT Sat May 27 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
00Z TAF DISCUSSION.

Lots of action at TAF sites this evening. Small TSRA cluster hit
CSV earlier but is moving east/away. Meanwhile, larger and
stronger cluster hit CKV within past hour (23Z) and is moving
quickly southeast toward BNA with arrival there around 0030Z.
Otherwise, expect scattered to numerous TSRA across the region
this evening with occasional low vsbys/cigs and wind gusts to
40kts or more. Very low confidence in forecast timing of
additional rounds of TSRA after 05Z but still expect some showers
and storms off and on very late tonight into Sunday morning.
Redevelopment of storms possible again Sunday afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a slight to moderate risk of severe storms across Middle
Tennessee tonight. Damaging winds, large hail, and localized
flooding are the main threats, but a couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again Sunday and Sunday night. Damaging winds, large hail, and
localized flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Rose

In the hours before

Special weather statement, May 27, 5:44 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
544 PM CDT SAT MAY 27 2017

TNZ009-010-031-272315-
Clay TN-Jackson TN-Macon TN-
544 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...CLAY AND
SOUTHEASTERN MACON COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 10 miles northwest of Gainesboro, moving
east at 45 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Celina, Red Boiling Springs, Whitleyville and Moss.

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3651 8538 3650 8540 3650 8544 3648 8546
      3636 8583 3641 8583 3641 8584 3654 8587
      3662 8580 3661 8551 3662 8542
TIME...MOT...LOC 2243Z 253DEG 39KT 3648 8576

31
Special weather statement, May 27, 5:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT SAT MAY 27 2017

TNZ009-029-272315-
Trousdale TN-Macon TN-
551 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND NORTHERN TROUSDALE
COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving east at 45 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs and Bugtussle.

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3661 8580 3641 8583 3643 8598 3642 8597
      3640 8598 3638 8620 3640 8623 3645 8627
      3645 8624 3648 8623 3649 8622 3652 8621
      3663 8587 3662 8579
TIME...MOT...LOC 2250Z 253DEG 39KT 3645 8621

31
Local storm report, May 27, 6:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
624 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             CLARKSVILLE             36.56N  87.35W
05/27/2017  E0.70 INCH       MONTGOMERY         TN   PUBLIC

&&

EVENT NUMBER OHX1700591

JACKSON
Local storm report, May 27, 6:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     8 W DOVER               36.47N  87.99W
05/27/2017                   STEWART            TN   EMERGENCY MNGR

            TREE DOWN AT HIGHWAY 79 AND HIGHWAY 232.

&&

EVENT NUMBER OHX1700592

JACKSON
Local storm report, May 27, 6:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 NNE DOVER             36.52N  87.83W
05/27/2017                   STEWART            TN   EMERGENCY MNGR

            TREE DOWN ON BUMPUS MILLS ROAD. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER OHX1700593

JACKSON
Local storm report, May 27, 6:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 W CELINA              36.55N  85.56W
05/27/2017  E1.00 INCH       CLAY               TN   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER OHX1700594

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:43 AM CDTSpecial Weather StatementOHXHouston32 min
May 27, 9:09 AM CDTSpecial Weather StatementOHXHouston, Humphreys36 min
May 27, 3:06 PM CDTSpecial Weather StatementOHXTrousdale, Wilson24 min
May 27, 3:11 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
May 27, 3:26 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
May 27, 3:29 PM CDTSpecial Weather StatementOHXCheatham, Dickson46 min
May 27, 3:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 3:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith37 min
May 27, 4:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson11 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam32 min
May 27, 4:32 PM CDTSpecial Weather StatementOHXWilson28 min
May 27, 4:42 PM CDTTornado WarningOHXPutnam, White33 min
May 27, 4:51 PM CDTSpecial Weather StatementOHXWilson24 min
May 27, 5:08 PM CDTTornado WarningOHXPutnam, White16 min
May 27, 5:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White37 min
May 27, 5:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 5:44 PM CDTSpecial Weather StatementOHXClay31 min
May 27, 5:51 PM CDTSpecial Weather StatementOHXMacon, Trousdale24 min
May 27, 6:03 PM CDTSevere Thunderstorm WarningOHXClay27 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart26 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson35 min
May 27, 6:31 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart29 min
May 27, 6:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson37 min
May 27, 6:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more31 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.